Menu

Mind and Body

Reactions to Anesthesia More Common Than Thought?

 

While it is rare for people to have allergic reactions under anesthesia, they may be more common than some past studies have suggested, according to French researchers.

Using two national databases, the researchers estimate that between 1997 and 2004, there were about 100 allergic reactions for every million anesthesia procedures performed in France.

That's somewhat higher, they say, than earlier estimates from a pair of studies in the 1990s  —including a French study that put the rate at 100 reactions for every 1.3 million anesthesia procedures.

Women appeared to be at particular risk, according to the researchers, led by Dr. Paul Michel Mertes of the University Hospital Center of Nancy in France.

The rate of allergic reaction among women was 155 per million anesthesia procedures, versus 55 per million for men, the researchers report in the Journal of Allergy and Clinical Immunology.

However, the findings do not mean that the rate of allergic reactions to anesthesia is going up, according to an expert not involved in the study.

The current findings are based on more-comprehensive reporting of allergic reactions than the earlier studies were, noted Dr. Richard P. Dutton, executive director of the Anesthesia Quality Institute — a U.S. group that was formed in 2008 to create a national registry on anesthesia outcomes.

"I don't think there's any evidence that the incidence is increasing," Dutton told Reuters Health in an interview.

He also stressed that the risk of any one patient having an allergic reaction to anesthesia is quite low, and that anesthesiologists are trained to spot and treat reactions when they do arise.

"It is very rare, and it is also very treatable," Dutton said, noting that in 20 years of practice, he has seen two cases of allergic reaction.

Reactions to anesthesia can range from mild — a skin rash or hives, for example — to potentially life-threatening effects on the heart and lungs.

In the French study, skin reactions were common. But so were more-severe symptoms.

Overall, 72 percent of the allergic reactions were what doctors call IgE-mediated, where the immune system creates antibodies against a foreign substance. Of adults who had that type of reaction, 60 percent suffered serious cardiovascular or breathing problems.

Dutton had doubts, however, about how applicable these findings would be in the U.S.
Traditionally, there has been no systematic reporting of allergic reactions to anesthesia in the U.S., so there is no hard number to compare the French estimate to.

But Dutton pointed out that in this study, drugs called neuromuscular numbing agents — which temporarily paralyze muscle for surgical procedures — were by far the most common cause of allergic reaction, accounting for 58 percent of them.

Latex from medical equipment was the second-leading cause, followed by antibiotics, which were linked to 13 percent of allergic reactions.

"That doesn't match with the American experience," Dutton said, where antibiotics and a specific anesthetic called propofol have been most commonly implicated in allergic reactions during anesthesia.

It is not clear, though, why the specific causes would differ in France and the U.S.

Also unclear is why women in this study had a significantly higher rate of allergic reaction than men. But there are two theories, according to Dutton.

One is that estrogen plays some role in the reactions to certain anesthesia agents. Another is that French women may have been exposed to certain chemicals in cosmetics that, in some, primed their immune systems to react to structurally similar chemicals used in anesthesia.

To help limit the chances of patients reacting to antibiotics used in anesthesia, doctors ask about any past reactions to penicillin or related antibiotics, Dutton noted. So knowing your drug-allergy history is one way to protect yourself.

If you do suffer an allergic reaction during anesthesia, Dutton said, get a letter from the anesthesiologist describing the circumstances.

Then you can give the letter to your doctor ahead of any future medical procedure.